Alert archive / California / Flash Flood Warnings in 2012

Flash Flood Warning 25, NWS San Diego, CA

August 17, 2012San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 17, 2012, 1:40 PM PDT for San Diego County, California. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 1:40 PM PDT (20:40 UTC)
Expired
Aug 17, 2012, 3:15 PM PDT
In force
95 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 33 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WGUS56 KSGX 172040
FFWSGX
CAC073-172215-
/O.NEW.KSGX.FF.W.0025.120817T2040Z-120817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 315 PM PDT

* AT 135 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DESCANSO 
AND THE JAPATUL VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3280 11683 3287 11659 3273 11656 3271 11681

$$

MM
2 follow-up statements
746 
WGUS76 KSGX 172129
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT FRI AUG 17 2012

CAC073-172215-
/O.CON.KSGX.FF.W.0025.000000T0000Z-120817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
229 PM PDT FRI AUG 17 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR SOUTH
CENTRAL SAN DIEGO COUNTY...

AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JAPATUL 
VALLEY AND DESCANSO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3280 11683 3287 11659 3273 11656 3271 11681

$$

MM
517 
WGUS76 KSGX 172210
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 PM PDT FRI AUG 17 2012

CAC073-172218-
/O.EXP.KSGX.FF.W.0025.000000T0000Z-120817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
310 PM PDT FRI AUG 17 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR SOUTH
CENTRAL SAN DIEGO COUNTY...

THE GROUP OF THUNDERSTORMS OVER JAPATUL VALLEY HAS WEAKENED AND NO 
ADDITIONAL FLASH FLOODING IS EXPECTED.

LAT...LON 3280 11683 3287 11659 3273 11656 3271 11681

$$
MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:40 AM PDT, 4 hours earlier.

Area forecast discussion, Aug 17, 9:40 AM PDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PDT FRI AUG 17 2012

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS SOUTHERN
CALIFORNIA...AS SUBTROPICAL MOISTURE SPREADS ACROSS THE REGION
THROUGH THIS WEEKEND.  ALTHOUGH SOME MINOR FLUCTUATIONS IN
TEMPERATURES IS POSSIBLE FROM DAY TO DAY WITH VARYING AMOUNTS OF
CLOUD COVER...TEMPERATURES WILL PRIMARILY RUN A LITTLE ABOVE NORMAL
THROUGH THE PERIOD.  AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND DESERTS...AND MAY
SPREAD INTO THE VALLEYS TODAY AND SATURDAY AS WELL.  A TROUGH MAY
BRING SOME COOLER AND DRIER CONDITIONS TOWARDS THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY REALLY HAS NOT CHANGED VERY MUCH OVER THE PAST
24 HOURS...AS HIGH PRESSURE REMAINS OVER THE DESERT SOUTHWEST...WITH
A WEAK DISTURBANCE CURRENTLY MOVING ACROSS THE LA BASIN AND SOUTHERN
SIERRA.  AS A RESULT...THERE WERE A FEW SPRINKLES EARLIER THIS
MORNING...EVEN ALONG SOME OF THE COASTAL AREAS.  VISIBLE IMAGERY NOW
SHOWS THESE CLOUDS EAST OF THE AREA...WITH JUST SOME DEBRIS CLOUDS
MOVING INTO THE SOUTHERN DESERTS.  HOWEVER...WITH THE CLEAR SKIES
ACROSS MOST OF THE AREA...THIS IS ALLOWING FOR EARLY DEVELOPMENT OF
SOME CUMULUS OVER THE MOUNTAINS.  NEEDLESS TO SAY...THE UPPER LEVEL
FLOW REMAINS SOUTHEASTERLY TO EASTERLY BELOW 500 MBS OVER THE
REGION...WITH PLENTY OF SUBTROPICAL MOISTURE SPREADING INTO THE
REGION FROM BAJA AND MEXICO.  IN FACT...THERE EVEN APPEARS TO BE A
TAP FROM THE REMNANTS OF TROPICAL DEPRESSION HECTOR AS WELL.  AS A
RESULT...THE PRECIPITABLE WATER VALUES ARE CONTINUING TO RISE OVER
SOUTHERN CALIFORNIA.  THE 12Z KNKX SOUNDING SHOWS PRECIPITABLE WATER
VALUES OF 1.94 INCHES...WHILE THE 1352Z AMSU TPW IMAGERY SHOWS
VALUES OVER 2 INCHES JUST OFF THE COAST.  THEREFORE...TODAY WILL
LIKELY BE AN ACTIVE THUNDERSTORM DAY ACROSS THE MOUNTAINS AND
DESERTS AS WELL AS INLAND VALLEYS.  AT THIS TIME...EXPECT THE
CUMULUS TO INITIALLY DEVELOP OVER THE MOUNTAINS...BUT GIVEN THE
EASTERLY FLOW ALOFT...DRIFT OVER THE FAR EASTERN PORTIONS OF THE
INLAND VALLEYS BEFORE RUNNING INTO THE ONSHORE BREEZE CONVERGENCE
ZONE...WHERE THE STORMS WILL LIKELY BLOSSOM.  THESE THUNDERSTORMS
TODAY WILL LIKELY PRODUCE VERY HEAVY RAIN AND GUSTY WINDS...AND MAY
PRODUCE FLASH FLOODING.  THEREFORE...A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE MOUNTAINS...DESERTS...AND INLAND EMPIRE.  WITH THE
RECENT FIRES...THERE IS ALSO THE CONCERN OF MUD SLIDES AND DEBRIS
FLOWS.  THERE IS A SLIGHT CHANCE THAT THESE STORMS MAY DRIFT INTO
THE COASTAL AREAS...BUT EXPECT ONLY ISOLATED COVERAGE AT BEST.

VERY LITTLE WILL CHANGE AS SATURDAY ROLLS AROUND...WITH ROUND TWO
LIKELY OF MORE SHOWERS AND THUNDERSTORMS POSSIBLE FOR THE
MOUNTAINS...DESERTS...AND INLAND VALLEYS.  PRECIPITABLE WATER VALUES
WILL STAY BETWEEN 1.75 AND 2 INCHES OVER THE REGION...WITH MORE
FLASH FLOODING LIKELY...AND WILL LIKELY NEED A FLASH FLOOD WATCH FOR
TOMORROW AS WELL.

ALTHOUGH PRECIPITABLE WATER VALUES WILL GRADUALLY DECREASE FOR
SUNDAY AND MONDAY...THEY WILL STILL REMAIN RELATIVELY HIGH ENOUGH
FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS.  AT THIS TIME...THINK
THE MOUNTAINS AND DESERTS WILL HAVE THE BEST CHANCE OF SEEING
SOMETHING THESE DAYS...BUT CANNOT RULE OUT THE FAR INLAND VALLEYS
AREAS FOR AT LEAST SUNDAY.  THE EXTENDED MODELS CONTINUE TO SHOW AN
UPPER LEVEL TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST FOR
THE FIRST PART OF NEXT WEEK...TRANSITIONING THE UPPER LEVEL FLOW
FROM EASTERLY OR SOUTHEASTERLY TO SOUTHWESTERLY.  SOME MOISTURE MAY
LINGER OVER THE MOUNTAINS AND DESERTS...KEEPING A SLIGHT CHANCE OF
SHOWERS OR THUNDERSTORMS POSSIBLE FOR TUESDAY.  HOWEVER...DRIER
CONDITIONS SHOULD DEVELOP BY WEDNESDAY.  THIS TROUGH MAY ALSO BRING
SLIGHTLY COOLER CONDITIONS TO THE REGION AS WELL AS A SLIGHTLY
DEEPER MARINE LAYER.

&&

.AVIATION...
171610...COASTAL AREAS...HIGH CLOUDS BASED AROUND 25000 FT MSL WITH
UNRESTRICTED VISIBILITIES...BECOMING SCT-BKN 10000 FEET MSL WITH
ISOLATED SHOWERS AFTER 18/08Z THIS EVENING INTO SATURDAY MORNING.

VALLEYS/MOUNTAINS/DESERTS...POCKETS OF SMOKE ARE POSSIBLE OVER ANZA
BORREGO DESERTS/COACHELLA VALLEY NEAR THE SEVERAL FIRES IN THAT
AREA...WHICH COULD PRODUCE LOWER VIS AT TIMES. SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH 18/0200Z MOUNTAIN...DESERT...AND VALLEY AREAS
EAST OF A LINE FROM NEAR KVCV-KRIV-KRMN-KSEE AND SOUTH TO THE
MEXICAN BORDER. CB TOPS WILL BE AROUND 40000 FT MSL. SHOWERS AND
THUNDERSTORMS MAY PRODUCE STRONG UP/DOWNDRAFTS AND LOWERED
VISIBILITIES. OTHERWISE...PREVAILING UNRESTRICTED VIS WITH
BKN-SCT CLDS IN THE 10000-25000 FT MSL LAYER EXPECTED THROUGH
SATURDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...SMALL
Hazardous weather outlook, Aug 17, 4:00 AM PDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI AUG 17 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-172330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. THUNDERSTORMS
CONTAIN DANGEROUS LIGHTNING THAT CAN START FIRES...AND MAY PRODUCE
BRIEF HEAVY DOWNPOURS...STRONG WIND GUSTS AND HAIL.

FOR TODAY...THE FLASH FLOOD POTENTIAL IS HIGH OVER THE
MOUNTAINS...FOOTHILLS...AND DESERTS...AND MODERATE WEST OF THE
MOUNTAINS. THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED...AND THE
THREAT OF FLASH FLOODING IS SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS. DUE TO THE EASTERLY WINDS ALOFT...SOME OF THE SHOWERS AND
THUNDERSTORMS MAY DRIFT WEST OF THE MOUNTAINS.

FOR SATURDAY...THE FLASH FLOOD POTENTIAL IS HIGH OVER THE
MOUNTAINS...FOOTHILLS...AND DESERTS...AND MODERATE WEST OF THE
MOUNTAINS. THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED...AND THE
THREAT OF FLASH FLOODING IS SIGNIFICANT.

FOR SUNDAY THROUGH TUESDAY...ISOLATED THUNDERSTORMS ARE STILL
POSSIBLE IN THE AFTERNOONS...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA ON TODAY...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

PG

In the hours before

Local storm report, Aug 17, 8:56 AM PDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
856 AM PDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             HEMET                   33.73N 117.00W
08/16/2012  E1.75 INCH       RIVERSIDE          CA   AIRPLANE PILOT

            PILOT REPORT AT UNKNOWN ALTITUDE REPORTED GOLF BALL SIZE
            HAIL IN THE VICINITY OF HEMET.

&&

SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:07 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego25 hr
Aug 17, 12:14 PM PDTFlash Flood WarningSGXRiverside61 min
Aug 17, 12:28 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Aug 17, 12:55 PM PDTSevere Thunderstorm WarningSGXRiverside50 min
Aug 17, 1:07 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 17, 1:39 PM PDTSevere Thunderstorm WarningSGXSan Diego51 min
Aug 17, 2:19 PM PDTFlash Flood WarningSGXRiverside46 min
Aug 17, 3:19 PM PDTAreal Flood AdvisorySGXSan Bernardino86 min
Aug 17, 4:47 PM PDTAreal Flood AdvisorySGXSan Bernardino75 min

Nearby

Flash Flood Warnings in California, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.